In this case report, we describe a rare manifestation of amphotericin B (AMB) toxicity. A case of fever, hepato-splenomegaly and pancytopenia was diagnosed, based on serological test and demographic profile, as visceral leishmaniasis complicated with secondary haemophagocytic lymphohistiocytosis. He was managed with conventional AMB. Subsequently, patient was showing subjective and objective improvement. Suddenly after receiving 450 mg of cumulative dose of AMB, patient developed hearing loss. On evaluation, he was found to have bilateral mixed hearing loss. Patient was investigated for the causes of hearing loss. When nothing could be attributed as an aetiology, AMB was stopped (after 500 mg cumulative dose). After missing the dose of AMB, patient had a dramatic improvement in his sense of hearing, which was confirmed objectively by audiometry before and after the event.
- drugs: infectious diseases
- tropical medicine (infectious disease)
- malignant and benign haematology
Statistics from Altmetric.com
Contributors The idea of reporting this case and writing up the individual components of this case report was taken up by PKS and VS under his guidance edited and guided through the discussion part. Both the authors have contributed equally to the preparation of this manuscript and actively managed this patient and took decisions in consultation with each other.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Patient consent for publication Obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.